South Carolina, 2015

Flash Flooding and Flooding in South Carolina, September 25 to 26, 2015

September 25 to 26, 2015 · NWS CAE · 7 events in 2 counties and zones

Heavy rains over the Midlands of South Carolina produced 2 to 4 inches of accumulation within a few hours causing areas of flash flooding. Some roads were washed out as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$104,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Heavy rains over the Midlands of South Carolina produced 2 to 4 inches of accumulation within a few hours causing areas of flash flooding. Some roads were washed out as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 25, 2:40 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 25, 2:40 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
340 PM EDT FRI SEP 25 2015

.SYNOPSIS...
UNSETTLED WEATHER PATTERN WILL CONTINUE OVER THE WEEKEND WITH
SURFACE HIGH PRESSURE RIDGING INTO THE AREA FROM THE NORTH AND
WEAKENING LOW PRESSURE OVER THE CSRA. DRIER CONDITIONS AND
SEASONABLE TEMPERATURES ARE EXPECTED NEXT WEEK AS AN UPPER RIDGE
BUILDS INTO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
WEAK SURFACE LOW PRESSURE WAS OVER THE CSRA WITH A FRONTAL
BOUNDARY EXTENDING ACROSS SOUTHERN SOUTH CAROLINA. AN UPPER LOW
OVER WEST CENTRAL GEORGIA THIS AFTERNOON CONTINUED LIFTING NORTHWARD.

CLOUDS WERE BREAKING UP ACROSS THE EASTERN MIDLANDS..ALLOWING THE
AIRMASS TO BECOME MORE UNSTABLE. SCATTERED SHOWERS EXPECTED TO
CONTINUE THROUGH THE AFTERNOON. WATER VAPOR INDICATED DRIER AIR
ACROSS THE WESTERN HALF OF SC WITH DEEP MOISTURE TO THE EAST.
LOWERING POPS STILL LOOK IN ORDER FOR THE AFTERNOON AS DRIER AIR
MOVES INTO THE REGION. WEAK TO MODERATE INSTABILITY MAINLY
CONFINED TO THE EASTERN MIDLANDS AND LOWER CSRA BUT STRONG SHEAR
PRESENT...SO ISOLATED THUNDER NOT OUT OF THE QUESTION.

HIGH TEMPERATURES WILL RANGE FROM NEAR 70 IN THE NORTH TO THE
LOWER 80S IN THE SOUTHEASTERN MIDLANDS. GENERALLY CHANCE POPS
OVERNIGHT WITH CONTINUED SOUTHEASTERLY LOW LEVEL FLOW AND WEAK
ISENTROPIC LIFT OVER THE AREA. PATCHY DENSE FOG ALSO POSSIBLE LATE
TONIGHT INTO SATURDAY MORNING GIVEN DRY AIR ALOFT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
THE CLOSED UPPER LOW TO THE WEST WILL WEAKEN AND CONTINUE TO LIFT
AWAY FROM THE REGION WHILE THE PERSISTENT SURFACE RIDGE ACROSS THE
NORTHEAST AND MID-ATLANTIC IS REINFORCED BY A 1034MB HIGH WHICH WILL
SETTLE OVER NEW ENGLAND SATURDAY NIGHT. PERSISTENT NORTHEASTERLY
SURFACE FLOW WILL CONTINUE WITH SOUTHERLY FLOW ALOFT RESULTING IN
OVERRUNNING AND MAINTAIN MOSTLY CLOUDY SKIES WITH CHANCE POPS IN THE
FORECAST SATURDAY AND SATURDAY NIGHT. AS AN UPPER LOW REDEVELOPS
ACROSS TEXAS AND THE WESTERN GULF COAST...WEAK UPPER RIDGING WILL
BUILD IN FROM THE ATLANTIC AND PROVIDE SOME RELIEF FROM THE RECENT
RAINS. WILL CARRY SLIGHT CHANCE POPS SUNDAY AND SUNDAY NIGHT. THERE
WILL BE A SLIGHT WARM UP BY SUNDAY ACROSS THE EASTERN MIDLANDS TO
NEAR NORMAL TEMPERATURES BUT A GRADIENT TO COOLER TEMPERATURES WILL
EXIST AS THE COOL NORTHEASTERLY FLOW FURTHER INLAND WILL PERSIST
ALONG WITH CLOUD COVER TO KEEP TEMPERATURES A COUPLE OF DEGREES
BELOW NORMAL.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
LOW CONFIDENCE IN THE EXTENDED FORECAST DUE TO UNCERTAINTY IN THE
MEDIUM RANGE MODELS AND THE EVOLUTION OF THE UPPER FLOW PATTERN AND
THEREFORE LITTLE CHANGE MADE TO THE FORECAST.

CLOSED UPPER LOW OVER TEXAS AND THE WESTERN GULF ON MONDAY WILL
PROVIDE STRONG MOISTURE TRANSPORT OFF THE GULF OF MEXICO EARLY
NEXT WEEK...THOUGH MOST OF THE ENHANCED MOISTURE WILL REMAIN TO
THE WEST ON MONDAY BUT SPREAD INTO THE FORECAST AREA BY TUESDAY.
MODELS STRUGGLE WITH HOW TO HANDLE THE CLOSED LOW AS GFS LIFTS IT
NORTHWARD AND IT BECOMES ABSORBED INTO AN EASTWARD MOVING TROUGH
BY WEDNESDAY AND CROSSING THE REGION WEDNESDAY NIGHT WITH
INCREASED MOISTURE AND POPS MID WEEK. THE ECMWF SUPPRESSES THE
CLOSED LOW TUES INTO WED AS A BROAD TROUGH EXPANDS ACROSS THE
NORTHERN TIER OF THE NATION AND THEN BECOMES AMPLIFIED OVER THE
OHIO VALLEY AND EAST COAST BY THURSDAY IN RESPONSE TO STRONG
UPSTREAM RIDGING ACROSS THE NORTHERN AND CENTRAL PLAINS. LEANED
HEAVILY TOWARDS PERSISTENCE AND HPC GUIDANCE DURING THIS PERIOD
WITH INCREASED CHANCES OF RAIN TUES/WED BUT REMAIN IN THE CHANCE
RANGE. FORECAST TEMPERATURES ALSO COULD BE UNDERDONE A BIT AS MOS
GUIDANCE IS TRENDING WARMER DESPITE THE INCREASED MOISTURE AND
EXPECTED CLOUD COVER AND CONTINUED NORTHEASTERLY SURFACE FLOW.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
DIURNAL HEATING WITH SHALLOW MOISTURE HAS HELPED CAUSE MOST
CEILINGS TO LIFT INTO THE MVFR CATEGORY. ISENTROPIC LIFT AND
HEATING WAS HELPING TO CAUSE A FEW THUNDERSTORMS...BUT THE
GREATER INSTABILITY AND DEEPER MOISTURE SHOULD REMAIN NORTHEAST OF
THE TERMINALS AND THE SHOWER AND THUNDERSTORM CHANCE WAS TOO LOW
TO INCLUDE IN THE TERMINAL FORECASTS AT THIS TIME. HIGH LOW-LEVEL
MOISTURE...ISENTROPIC LIFT AND NOCTURNAL COOLING WILL RESULT IN
LOWERING CEILINGS AND VISIBILITIES TONIGHT. EXPECT WIDESPREAD IFR
CONDITIONS. CONTINUED HIGH LOW-LEVEL MOISTURE AND ISENTROPIC LIFT
SHOULD RESULT IN CONTINUED RESTRICTIONS SATURDAY...BUT EXPECT SOME
DIURNAL IMPROVEMENT. LEANED TOWARD THE GFS LAMP FOR THE TIMING OF
A RETURN TO MVFR CONDITIONS.

EXTENDED AVIATION OUTLOOK...A FRONTAL ZONE NEAR THE AREA WILL
RESULT IN PERIODS OF MVFR OR IFR CONDITIONS THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

99
Hazardous weather outlook, Sep 25, 4:35 AM EST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
535 AM EDT FRI SEP 25 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-260945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
535 AM EDT FRI SEP 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

DUE TO HEAVY RAINS ON THURSDAY...THERE IS POTENTIAL FOR POSSIBLE
FLOODING AGAIN TODAY IN AREAS WHERE MODERATE TO HEAVY RAIN IS SLOW
MOVING. RAINFALL RATES OF 1-2 INCHES PER HOUR POSSIBLE AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 70 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

4 flood, 3 flash flood. Local standard time, as filed.

Flood, Sumter

When
September 25, 4:26 PM EST to 6:30 PM EST
Where
Sumter County, 0.57 mi W of Sumter to 1.49 mi SW of Sumter
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
33.920, -80.360

Roadway flooding reported by public temporarily closing some.

Flash Flood, Sumter

When
September 25, 4:26 PM EST to 6:30 PM EST
Where
Sumter County, 0.57 mi W of Sumter to 2.83 mi SSW of Sumter
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
33.920, -80.360

Public reported several roads flooded and closed.

Flood, Sumter

When
September 25, 5:25 PM EST to 6:30 PM EST
Where
Sumter County, 2.37 mi NNE of Shannontown to 1.37 mi NE of Shannontown
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.930, -80.310

SKYWARN spotter reported roadway flooding at US 76 and US 378 temporarily closing them.

Flash Flood, Sumter

When
September 25, 5:25 PM EST to 6:30 PM EST
Where
Sumter County, 2.37 mi NNE of Shannontown to 1.81 mi NE of Shannontown
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.930, -80.310

SKYWARN spotter reported intersection of US 76 and US 378 Flooded and impassable by heavy rains.

Flash Flood, Richland

When
September 25, 11:54 PM EST to September 26, 12:45 AM EST
Where
Richland County, 4.79 mi ENE of (Mmt)mc Entire Ang to 3.44 mi N of Eastover
Cause
Heavy Rain
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
33.940, -80.720

Highway Patrol reported a vehicle encountered a flooded roadway and ended up going off the road into a ditch near Garners Ferry Road and Pond Drive.

Flood, Richland

When
September 26, 2:00 AM EST to 3:00 AM EST
Where
Richland County, 2.82 mi SSW of Leesburg to 3.48 mi SSE of Leesburg
Cause
Heavy Rain
Property damage
$62,000
Reported by
Public
Coordinates
33.990, -80.710

Images relayed from a trained spotter via social media showed road wash outs and flooded landscape. Murray Pond flooded and water went into residential properties.

Flood, Richland

When
September 26, 2:30 AM EST to 3:30 AM EST
Where
Richland County, 4.87 mi N of Eastover to 5.49 mi NNE of Eastover
Cause
Heavy Rain
Property damage
$16,000
Reported by
Public
Coordinates
33.940, -80.690

Business owner reported flooding under Hwy 378 overpass at Hwy 601. Minor water damage to the interior rooms of the business.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2015Every state in 2015This day in weather historyWarnings in South Carolina, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596722, 596728, 596723, 596727, 596724, 596725, 596726.